Alert archive / Washington / High Wind Watches in 2017
High Wind Watch 3, NWS Seattle, WA
NWS Seattle, WA issued this high wind watch at Nov 26, 2017, 3:02 PM PST for San Juan County, Washington. It took effect at Nov 27, 2017, 7:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 26, 2017, 3:02 PM PST (23:02 UTC)
- In effect from
- Nov 27, 2017, 7:00 PM PST
- Expired
- Nov 27, 2017, 9:13 AM PST
- In force
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 681 m²/s²
- 0-3 km storm-relative helicity
- 679 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WWUS76 KSEW 262302 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 302 PM PST Sun Nov 26 2017 WAZ001-503-506-507-510-516-517-272315- /O.NEW.KSEW.HW.A.0003.171128T0300Z-171128T1500Z/ San Juan County-Western Whatcom County-Western Skagit County- Everett and Vicinity-Admiralty Inlet Area-North Coast- Central Coast- 302 PM PST Sun Nov 26 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... The National Weather Service in Seattle has issued a High Wind Watch, which is in effect from Monday evening through Tuesday morning. * WIND...South winds of 25-35 MPH with gusts of 50-55 MPH. * SOME AFFECTED LOCATIONS...Ocean Shores, Hoquiam, La Push and Neah Bay. Friday Harbor, Oak Harbor, Bellingham and Everett. * TIMING...Winds will increase Monday evening and the strongest winds will likely occur late overnight Monday and into early Tuesday morning. * IMPACTS...Falling trees and limbs, power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ www.weather.gov/seattle
1 follow-up statement
128 WWUS76 KSEW 271713 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 913 AM PST Mon Nov 27 2017 WAZ507-271815- /O.CAN.KSEW.HW.A.0003.171128T0300Z-171128T1500Z/ Everett and Vicinity- 913 AM PST Mon Nov 27 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Seattle has cancelled the High Wind Watch. $$ WAZ001-503-506-510-280600- /O.UPG.KSEW.HW.A.0003.171128T0300Z-171128T1500Z/ /O.NEW.KSEW.HW.W.0011.171128T0800Z-171128T2000Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 913 AM PST Mon Nov 27 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST TUESDAY... The National Weather Service in Seattle has issued a High Wind Warning, which is in effect from midnight tonight to noon PST Tuesday. The High Wind Watch is no longer in effect. * WIND...South winds of 25-40 MPH with gusts of 50-60 MPH. * SOME AFFECTED LOCATIONS...Friday Harbor, Oak Harbor, Bellingham, and Mount Vernon. * TIMING...Winds will increase this evening and the strongest winds will likely occur late tonight into early Tuesday morning. * IMPACTS...Falling trees and limbs, power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can topple trees onto roads, vehicles, and rooftops. Falling trees or large branches have been known to cause fatalities during windstorms. Downed power lines can cause power outages lasting a couple of hours or longer. && $$ WAZ516-517-280600- /O.UPG.KSEW.HW.A.0003.171128T0300Z-171128T1500Z/ /O.NEW.KSEW.WI.Y.0023.171128T0000Z-171129T0000Z/ North Coast-Central Coast- 913 AM PST Mon Nov 27 2017 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST TUESDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 4 PM this afternoon to 4 PM PST Tuesday. The High Wind Watch is no longer in effect. * WIND...South winds of 25-35 MPH with gusts of 50-55 MPH. * SOME AFFECTED LOCATIONS...Ocean Shores, Hoquiam, La Push and Neah Bay. * TIMING...Winds will increase Monday evening and the strongest winds will likely occur late overnight Monday and into early Tuesday morning. * IMPACTS...Falling trees and limbs, power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Nov 26, 9:49 AM PST, 5 hours 13 minutes earlier.
Area forecast discussion, Nov 26, 9:49 AM PST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
949 AM PST Sun Nov 26 2017
.UPDATE...
Updated this morning to end the Wind Advisory early for the Coast
and North Interior areas. Winds gusted 45-55 MPH in the advisory
area in the overnight hours, but have since diminished. Still
expecting a period of increased winds this afternoon across the
area, but strongest gusts should remain more in the 35-40 MPH
range. The bulk of the rain has moved through the area this
morning, and actually the current visible satellite shows a clear
slot has opened up along and east of Puget Sound for a partly
sunny morning. But KLGX radar shows an area of rain pivoting in
from the southwest and so its likely that clouds will fill back in
over the next several hours. So enjoy the sunshine this morning
before the breezy, mostly cloudy and showery afternoon. Otherwise
things are on track with temps expected to top out in the low to
mid 50s in most spots. Still expecting the snow levels to remain
high enough to allow for good pass travel this morning and
afternoon. By later this afternoon and evening, colder air
arriving will push snow levels lower however, possibly impacting
travel later. Johnson
&&
.AVIATION...Strong southwest flow aloft will become westerly this
afternoon and evening as an upper trough moves eastward through
the area. The air mass is moist and somewhat unstable. At the
surface, expect a cold front to move through the area early this
afternoon and a surface trough to move east across the area
tonight. Both of these features will bring more organized shower
activity and gusty south to southwest winds. A weak ridge of high
pressure aloft approaching the area from the west on Monday
morning will produce decreasing shower activity.
Mainly MVFR conditions in showers can be expected through tonight
although there will be a couple of periods where conditions
improve to VFR between organized shower bands. Confidence in the
details is low due to model placement and timing of small scale
features moving along the cold front and through the approaching
upper level trough. Albrecht
KSEA...An organized band of showers will likely move across the
terminal area between 21 and 23Z while some improvement from MVFR
to VFR conditions can be expected late in the afternoon through
this evening. Another trough will give MVFR CIGS late tonight
through early Monday morning. Winds generally SWLY
12-14KT with G20-23KT. Albrecht
&&
.MARINE...A cold front will move inland early this afternoon and
will be followed by a rather vigorous trough of low pressure
tonight. After a brief lull on Monday, expect conditions to
deteriorate again Monday night through Tuesday morning as a strong
frontal system moves across the waters.
While conditions may improve somewhat at times across the coastal
and portions of the inland waters today, expect a brief period of
westerly gales today in the Strait. Another period of gales can be
expected over most waters as a strong trough of low pressure moves
eastward across the area. Hence, gale warnings remain in effect
for most waters through tonight. A gale watch was issued for
Monday night and Tuesday morning over most of the waters for the
front that will move through the area early Tuesday morning.
Wave models continue to show the development of large waves well
offshore that will decay into the coastal waters late Tuesday or
Tuesday night at around 25 ft.
High pressure will bring lighter winds to the area on Wednesday. A
weak front will move through the waters later Thursday. Albrecht
&&
.HYDROLOGY...Minor flooding continues on the White River at the R
street bridge. The Skokomish River has risen in response to the
rainfall in the Olympics. Water level rises on that river will
continue through late morning. The river level currently is right
at flood stage and minor flooding is expected for a few hours
before levels fall below flood stage late this afternoon.
Following the recent heavy rains of the past week, the risk of
landslides remains slightly elevated. Any of the rain today or
early this coming week could trigger a landslide or two. Johnson
&&
.PREV DISCUSSION... /issued 250 AM PST Sun Nov 26 2017/
SYNOPSIS...Periods of wet and windy weather are on tap today
and tonight as a vigorous weather system affects the region. Showers
will taper off on Monday. Another front will reach the area around
daybreak Tuesday. High pressure will move over the region Wednesday
and Thursday. A series of weak fronts are expected to move through
the area around the end of the week.
SHORT TERM...Two pretty solid indicators of warm frontal progress
this early morning: gusting winds and temperatures at the time of
this writing in the 50s...and even over 60 in Bellingham. Speaking
of winds...have initiated the inherited Wind Advisory earlier than
anticipated as observations along the coast and North Interior
started pushing thresholds. For the remainder of the area...winds
are behaving typically with temperatures in the 40s. Rain coverage
is fairly uniform over the Olympic peninsula this morning while more
scattered east of the Sound. As the front continues is progress
through this morning...will expect a more uniformly wet day for much
of the area.
Model solutions have changed very little over the past 24 hours with
regards to today...the warm front pushing through the area this
morning and afternoon with the cold front practically right behind
it to keep rain going this evening through tonight. This one-two
punch will end up benefiting returning holiday travelers that set
out over the Cascade ridge early as snow levels will remain pretty
high through noon today...approx 6000-7000 feet. The approach and
then passing of the cold front will drop them down
considerably...going from around 5000 feet in the afternoon before
crashing to right around or just a bit under 3000 feet tonight.
Thus...higher elevations will see a gradual transition from rain to
snow over the span of the day.
The upper level trough responsible for all this fun will split
tonight with a closed low dipping into CA while a weaker trough
moves through the Pac NW...keeping showers in the forecast into
Monday morning. The trough exits and is replaced by a pretty weak
ridge late Monday afternoon/Monday evening. Lingering moisture and
some embedded shortwave disturbances look to keep precip in the
forecast...but coverage looks to be scattered at best and would
wager that a fair number of locations might be able to coast through
the day mostly dry.
Next weather system looks on track to make it to the coast by Monday
night and impacting the entirety of W WA for much of the day Tuesday
before precip fizzles out rather quickly once the main trough passes
by late Tuesday night/early Wednesday morning.
With the continued active pattern...with more rain to fall on an
already saturated ground...inherited SPS pertaining to a continued
landslide threat looks good to remain in place.
LONG TERM...Wednesday sees an upper level ridge enter the area that
looks to linger possibly into late Thursday morning. Current GFS run
strays a bit from earlier solutions where it is introducing just the
slightest precip signatures during this time frame while the ECMWF
keeps conditions generally dry. Given this discrepancy...was
hesitant to remove pops completely from the forecast for Wed...but
lingering POPs that are present are either silent ones...those below
10 pct...or low end slight chance.
The next system expected Thursday night...well...turns out current
model solutions have swapped positions...with the GFS allowing the
front to hold together as it passes through while the ECMWF has the
front falling apart. Both models at least agree that the system is
progressive and well out of the area by late Friday morning. A
follow-up front looks to hit the area Friday night with the
associated upper level trough diving SE pretty quickly...scattering
out any precip Saturday evening. The following upper level ridge may
just bring a dry start to next week...but again...plenty of model
runs between now and then. SMR
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from Monday evening through Tuesday morning for
Admiralty Inlet-Central U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands-West Entrance U.S. Waters
Strait Of Juan De Fuca.
Gale Warning until 3 AM PST Monday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Small Craft Advisory for rough bar until 4 PM PST Monday for
Grays Harbor Bar.
Gale Warning until 6 AM PST Monday for Central U.S. Waters
Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
Juan De Fuca-Northern Inland Waters Including The San Juan
Islands.
Gale Warning until midnight PST tonight for West Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning until 6 PM PST this evening for Admiralty Inlet.
Small Craft Advisory until 6 AM PST Monday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 4:22 AM PST | River Flood Warning | SEW | Mason | 22 hr |
| Nov 26, 9:04 AM PST | Gale Watch | SEW | 18 hr |
Nearby
High Wind Watches in Washington, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.